Alert archive / Pennsylvania / Special Weather Statements in 2014

Special Weather Statement, NWS State College, PA

August 3, 2014Centre County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 3, 2014, 9:49 AM EDT for Centre County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2014, 9:49 AM EDT (13:49 UTC)
Expired
Aug 3, 2014, 10:45 AM EDT
In force
56 min
Issued by
NWS State College, PA

County Centre County, PA

The radar

The State College radar (KCCX), 17 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 1.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
704 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WWUS81 KCTP 031349
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
949 AM EDT SUN AUG 3 2014
 
PAZ018-019-031445-
NORTHERN CENTRE PA-SOUTHERN CENTRE PA-
949 AM EDT SUN AUG 3 2014

...SPECIAL WEATHER STATEMENT...

AT 947 AM EDT...DOPPLER RADAR INDICATED A SLOW MOVING LINE OF 
SHOWERS CONTAINING HEAVY DOWNPOURS ALONG A LINE EXTENDING FROM NEAR 
SNOW SHOE TO NEAR PINE GROVE MILLS...AND MOVING NORTH AT 10 MPH.
VERY HEAVY RAIN WILL BE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR...
  MILESBURG AROUND 950 AM EDT.
  BELLEFONTE AND PLEASANT GAP AROUND 1035 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE SHOWERS INCLUDE UNIVERSITY PARK
AIRPORT...TUSSEY MOUNTAIN SKI AREA...PENNSYLVANIA MILITARY MUSEUM...
PENNSYLVANIA STATE UNIVERSITY AND UNIONVILLE.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 80 BETWEEN MILE MARKERS 149 AND 158.
 INTERSTATE 99 BETWEEN MILE MARKERS 73 AND 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY LEAD 
TO PONDING OF WATER ON ROADWAYS AND VERY POOR VISIBILITY ON 
HIGHWAYS. 

&&

LAT...LON 4077 7773 4072 7777 4074 7782 4073 7787
      4101 7791 4118 7784 4118 7780
TIME...MOT...LOC 1347Z 198DEG 8KT 4101 7788 4073 7784 

$$

DEVOIR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 8:53 AM EDT, 56 minutes earlier.

Area forecast discussion, Aug 3, 8:53 AM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
853 AM EDT SUN AUG 3 2014

.SYNOPSIS...
THE REGION REMAINS UNDER A BROAD TROUGH OF LOW PRESSURE AND
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST AND
TEMPERATURES WILL BE SEVERAL DEGREES BELOW AVERAGE AGAIN TODAY.
THE TROUGH WILL WEAKEN SLOWLY BEGINNING ON MONDAY WITH
TEMPERATURES WARMING CLOSER TO AVERAGE AND A GENERAL DECREASE IN
RAINFALL CHANCES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ONE OF NUMEROUS SHORTWAVES ROTATING AROUND THE SLOWLY ADVANCING
UPPER TROF OVER SOUTHEAST OHIO TOUCHED OFF A ROUND OF SLOW MOVING
SHOWERS EARLY IN THE PRE DAWN HOURS...WHICH CONTINUE TO LIFT
ACROSS THE NORTHERN HALF OF CENTRAL PA. SOME AREAS OF MODERATE TO
HEAVY RAIN WITH CLOSE TO 1 INCH RECEIVED FROM KAOO BETWEEN 4 AM
AND 6 AM. LOCALIZED HEAVY RAINFALL WILL PERSIST ACROSS NORTHERN
HALF OF CENTRAL PA THROUGH LATE MORNING IN THIS AREA...WHILE THE
REMAINDER OF CENTRAL AND SOUTHERN PA SEE A GRADUAL DEVELOPMENT OF
SCATTERED SHOWERS BY MIDDAY.

ALL AREAS WILL BE UNDER THE GUN FOR SLOW MOVING HEAVY RAINERS
THIS AFTERNOON INTO THIS EVENING...AS UPPER TROF DRIFTS ENE
THROUGHOUT THE DAY. THE HIGHEST PWATS AND HEAVIEST RAINFALL WILL
REMAIN EAST OF CWA ALONG THE ATLANTIC SEABOARD. THAT SAID BRIEF
HEAVY DOWNPOURS WILL OCCUR WITH LOCAL PONDING OR MINOR FLOODING
POSSIBLE WHERE THEY LINGER TOO LONG...BUT QPF EXPECTED TO REMAIN
BELOW 1...3 AND 6-HR FLASH FLOOD GUIDANCE. WIDESPREAD CLOUD COVER
ALONG WITH THE SHOWER ACTIVITY WILL KEEP TEMPERATURES MAINLY IN
THE 70S FOR HIGHS REGIONWIDE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
TROUGH AXIS FINALLY SWINGS EAST OF CWA TONIGHT WITH DRIER NW FLOW
DEVELOPING OVER NIGHT. WILL STILL HAVE HIGH POPS THROUGH THE
EVENING HOURS AS CONVECTION WINDS DOWN. WITH DRIER AIR AND
DECREASING CLOUDS LATE...TEMPERATURES AND DEWPOINTS WILL DROP OFF
TO MORE COMFORTABLE LEVELS BY MORNING. PATCHY FOG ALSO POSSIBLE
IN THE VALLEYS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
NW FLOW ON MONDAY INTO TUESDAY WITH THE FRONTAL BOUNDARY EAST OF
THE AREA. WILL SEE RATHER LARGE DIURNAL TEMPERATURE SWINGS FOR
EARLY AUGUST...WITH LOWS IN THE 50S AND HIGHS INTO THE 80S WITH
COMFORTABLE AFTERNOON HUMIDITY LEVELS. TROF REINFORCES OVER THE
NE ON WEDNESDAY AS SHORTWAVE/FRONTAL BOUNDARY DROPS SOUTH OUT OF
ONTARIO. THIS WILL BE THE FOCUS OF SHOWER AND THUNDERSTORM
ACTIVITY MAINLY ON WEDNESDAY. WITH THE INCREASE IN CLOUDS AND
MOISTURES TEMPERATURES WILL FALL BACK SOME. FRONTAL BOUNDARY LOOKS
TO CLEAR THE CWA WED NIGHT WITH A REINFORCING SHOT OF COOLER AND
DRIER WEATHER TO END THE WORK WEEK...WITH ANOTHER ROUND OF COOL
MORNINGS AND COMFORTABLE AFTERNOONS HEADING INTO NEXT WEEKEND.
STILL NO SIGNIFICANT HEAT IN THE FORECAST THIS WEEK. SO FAR THERE
HAVE BEEN NO 90 DEGREE DAYS IN STATE COLLEGE YET THIS SUMMER. THE
LAST YEAR THAT STATE COLLEGE FAILED TO REACH 90 DEGREES WAS 10
SUMMERS AGO IN 2004.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
TROUGH PERSISTS OVER THE REGION...WITH GENERALLY MVFR WITH SOME
IFR CONDITIONS ACROSS CENTRAL PA. ONGOING SHOWER ACTIVITY WILL
CONTINUE TODAY UNDER TROUGH...WITH NORTHERN PORTION OF CWA SEEING
THE BULK OF ACTIVITY THROUGH MIDDAY.

LATER TODAY...SCT-NMRS SHOWERS WITH A FEW TSTMS POSS AREAWIDE
WITH LOCAL RESTRICTIONS...BUT OTHERWISE CONDITIONS SHOULD BE
PRIMARILY VFR. SCT CONVECTION LINGERS INTO THE EVENING
HOURS...FOLLOWED BY ANOTHER DROP TO GENERALLY MVFR CONDITIONS
OVERNIGHT IN FOG/LOWER CIGS.

OUTLOOK...
MON...POSSIBLE AM FOG AREAS MVFR/IFR. OTHERWISE MAINLY VFR.
TUE...SCATTERED SHRA/TSRA WITH APPROACHING COLD FRONT.
WED...SCATTERED SHRA/TSRA.
THU...MAINLY VFR. PATCHY FOG POSSIBLE EARLY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...ROSS
NEAR TERM...ROSS/DEVOIR
SHORT TERM...ROSS
LONG TERM...ROSS
AVIATION...RXR
Hazardous weather outlook, Aug 3, 8:41 AM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
841 AM EDT SUN AUG 3 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-041245-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
841 AM EDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL HELP PRODUCE SCATTERED TO
NUMEROUS SLOW MOVING SHOWERS AND AFTERNOON THUNDERSTORMS TODAY.
SOME PERIODS OF HEAVY RAINFALL WILL ACCOMPANY THESE SHOWERS AND
THUNDERSTORMS...AND ISOLATED MINOR FLOODING IS EXPECTED TO RESULT
IN AREAS THAT SEE REPEATED HEAVY DOWNPOURS THIS MORNING THROUGH
LATE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEVOIR

In the hours before

Special weather statement, Aug 3, 9:49 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
949 AM EDT SUN AUG 3 2014

PAZ018-019-031445-
NORTHERN CENTRE PA-SOUTHERN CENTRE PA-
949 AM EDT SUN AUG 3 2014

...SPECIAL WEATHER STATEMENT...

AT 947 AM EDT...DOPPLER RADAR INDICATED A SLOW MOVING LINE OF
SHOWERS CONTAINING HEAVY DOWNPOURS ALONG A LINE EXTENDING FROM NEAR
SNOW SHOE TO NEAR PINE GROVE MILLS...AND MOVING NORTH AT 10 MPH.
VERY HEAVY RAIN WILL BE POSSIBLE WITH THESE SHOWERS.

THESE SHOWERS WILL BE NEAR...
  MILESBURG AROUND 950 AM EDT.
  BELLEFONTE AND PLEASANT GAP AROUND 1035 AM EDT.

OTHER LOCATIONS IMPACTED BY THESE SHOWERS INCLUDE UNIVERSITY PARK
AIRPORT...TUSSEY MOUNTAIN SKI AREA...PENNSYLVANIA MILITARY MUSEUM...
PENNSYLVANIA STATE UNIVERSITY AND UNIONVILLE.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 80 BETWEEN MILE MARKERS 149 AND 158.
 INTERSTATE 99 BETWEEN MILE MARKERS 73 AND 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY LEAD
TO PONDING OF WATER ON ROADWAYS AND VERY POOR VISIBILITY ON
HIGHWAYS.

&&

LAT...LON 4077 7773 4072 7777 4074 7782 4073 7787
      4101 7791 4118 7784 4118 7780
TIME...MOT...LOC 1347Z 198DEG 8KT 4101 7788 4073 7784

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:01 PM EDTFlash Flood WarningCTPElk, McKean3 hr
Aug 2, 9:07 PM EDTAreal Flood AdvisoryCTPCameron, Elk, McKean113 min
Aug 3, 9:52 AM EDTSpecial Weather StatementCTPHuntingdon, Mifflin53 min
Aug 3, 10:02 AM EDTAreal Flood AdvisoryCTPClinton, Lycoming3 hr
Aug 3, 10:32 AM EDTFlash Flood WatchCTPBedford, Blair, Cambria, Cameron, Centre, Clearfield and 19 more9 hr
Aug 3, 10:52 AM EDTAreal Flood AdvisoryCTPElk, McKean3 hr
Aug 3, 12:14 PM EDTFlash Flood WarningCTPCentre3 hr
Aug 3, 12:20 PM EDTFlash Flood WarningCTPElk, McKean3 hr
Aug 3, 12:30 PM EDTAreal Flood AdvisoryCTPFranklin, Fulton, Huntingdon, Juniata, Mifflin, Perry3 hr
Aug 3, 1:55 PM EDTAreal Flood AdvisoryCTPCumberland, Franklin, Perry3 hr
Aug 3, 4:02 PM EDTSpecial Weather StatementCTPBlair28 min
Aug 3, 4:22 PM EDTSpecial Weather StatementCTPYork23 min
Aug 3, 4:37 PM EDTSpecial Weather StatementCTPBlair23 min
Aug 3, 4:46 PM EDTSpecial Weather StatementCTPAdams59 min
Aug 3, 4:48 PM EDTSpecial Weather StatementCTPYork27 min
Aug 3, 5:05 PM EDTSpecial Weather StatementCTPClinton55 min
Aug 3, 5:13 PM EDTSpecial Weather StatementCTPHuntingdon47 min
Aug 3, 5:40 PM EDTSpecial Weather StatementCTPCentre65 min
Aug 3, 5:44 PM EDTSpecial Weather StatementCTPLancaster31 min
Aug 3, 5:45 PM EDTSpecial Weather StatementCTPSullivan60 min
Aug 3, 5:53 PM EDTSpecial Weather StatementCTPFranklin22 min
Aug 3, 6:11 PM EDTSpecial Weather StatementCTPHuntingdon49 min
Aug 3, 6:22 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin3 hr
Aug 3, 7:14 PM EDTSpecial Weather StatementCTPAdams46 min

Nearby

Special Weather Statements in Pennsylvania, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.